The Agency for Healthcare Research and Quality (AHRQ) found that 1.2 million people were injured by medication mistakes in 2004. In 2008, the agency did a follow-up study and found that the number of prescription drug error victims had gone up: 1.9 million people were hospitalized due to medication side effects.
The results of the AHRQ’s studies showed that mistakes can happen in prescribing, dispensing or as a result of consumer errors. For example, many errors resulted from a physician prescribing the wrong drug or dose, some occurred because a nurse administered the wrong drug, and others because a patient used the wrong dose of medication.
Recent studies have uncovered some disturbing facts about medication error injuries:
- The Institute of Medicine issued a report in 2006 stating that medication mistakes had cost victims an estimated $3.5 billion in lost wages and additional health care expenses.
- The AHRQ reported that the most common medications involved in errors were corticosteroids, such as asthma medications or arthritis drugs.
- The highest number of patients who suffered hospital visits and emergency treatment were admitted due to errors with pain relievers, cancer drugs, blood thinners, and heart and blood pressure medicines.
These studies suggested that resolving communication issues, distributing consumer-friendly drug information to patients, and better drug naming and prescription labeling procedures, could prevent many adverse drug events. However, these measures take time and money to put into place--and there’s no surefire way to make sure that someone you love is safe from a medication error.
If you need legal advice on your prescription drug injury case, contact the board-certified Houston pharmacy error attorneys at Kennedy Hodges today. Call (888) 526-7616 or fill out our quick online contact form to start your FREE, one-on-one consultation.
Looking for more answers? Click the link above and we’ll be happy to send you a complimentary copy of our book, How to Make Pharmacies Pay for Injuries Caused by Medication Errors.